Alert archive / Ohio / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 166, NWS Cleveland, OH

August 4, 2010Stark County, Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 4, 2010, 2:43 PM EDT for Stark County, Wayne County, Ohio. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2010, 2:43 PM EDT (18:43 UTC)
Expired
Aug 4, 2010, 3:45 PM EDT
In force
62 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Stark County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 88 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:00 PM EDTTSTM WND DMG5 Ese Navarre, OHNUMEROUS TREES DOWN IN A CAMPING AREA NEAR HAUT AND SHREMAN CHURCH ROADS. NO INJURIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2010-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2010-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WUUS51 KCLE 041843
SVRCLE
OHC151-169-041945-
/O.NEW.KCLE.SV.W.0166.100804T1843Z-100804T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
243 PM EDT WED AUG 4 2010

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STARK COUNTY IN NORTHEAST OHIO
  SOUTHEASTERN WAYNE COUNTY IN NORTHEAST OHIO

* UNTIL 345 PM EDT

* AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DALTON...AND MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BREWSTER...
  WILMOT...
  NAVARRE...
  MASSILLON...
  CANTON...
  EAST SPARTA...
  LOUISVILLE...
  WAYNESBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4067 8165 4069 8178 4089 8175 4083 8108
      4073 8108 4072 8109 4072 8118 4071 8122
      4065 8123 4064 8124 4064 8143 4065 8146
      4064 8154
TIME...MOT...LOC 1843Z 284DEG 22KT 4078 8165

$$

ADAMS
2 follow-up statements
821 
WWUS51 KCLE 041921
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
321 PM EDT WED AUG 4 2010

OHC169-041931-
/O.CAN.KCLE.SV.W.0166.000000T0000Z-100804T1945Z/
WAYNE OH-
321 PM EDT WED AUG 4 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE COUNTY IS
CANCELLED...

LAT...LON 4072 8146 4085 8142 4083 8108 4073 8108
      4072 8109 4072 8118 4071 8122 4065 8123
      4064 8124 4064 8143 4065 8146
TIME...MOT...LOC 1921Z 284DEG 22KT 4071 8136

$$

OHC151-041945-
/O.CON.KCLE.SV.W.0166.000000T0000Z-100804T1945Z/
STARK OH-
321 PM EDT WED AUG 4 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN STARK COUNTY...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR EAST SPARTA...OR 7 MILES SOUTH OF CANTON...MOVING EAST AT 25
MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...EAST
CANTON...MAGNOLIA...WAYNESBURG AND MINERVA.

LAT...LON 4072 8146 4085 8142 4083 8108 4073 8108
      4072 8109 4072 8118 4071 8122 4065 8123
      4064 8124 4064 8143 4065 8146
TIME...MOT...LOC 1921Z 284DEG 22KT 4071 8136

$$

MITCHELL
199 
WWUS51 KCLE 041941
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
341 PM EDT WED AUG 4 2010

OHC151-041952-
/O.EXP.KCLE.SV.W.0166.000000T0000Z-100804T1945Z/
STARK OH-
341 PM EDT WED AUG 4 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK COUNTY
EXPIRES AT 345 PM EDT...

LAT...LON 4072 8146 4085 8142 4083 8108 4073 8108
      4072 8109 4072 8118 4071 8122 4065 8123
      4064 8124 4064 8143 4065 8146
TIME...MOT...LOC 1942Z 284DEG 22KT 4068 8120

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:16 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 4, 1:16 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
116 PM EDT WED AUG 4 2010

.SYNOPSIS...
A WARM FRONT LOCATED FROM ILLINOIS INTO INDIANA WILL TRY TO BUILD
TOWARD OHIO TODAY. THIS FRONT WILL EVENTUALLY BEGIN MOVING SOUTH
AS A COLD FRONT LATE TONIGHT AND THURSDAY. HIGH PRESSURE WILL
BEGIN BUILDING INTO THE AREA THURSDAY NIGHT AND LAST INTO THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND THE
CLOUDS ASSOCIATED WITH THEM ARE DECREASING QUICKLY. UPDATED TO
TAKE THIS INTO ACCOUNT AND ADD PATCHY DENSE FOG THROUGH 13Z.

PREVIOUS DISCUSSION...A SMALL COMPLEX OF THUNDERSTORMS BRUSHING
THE SOUTHERN PORTION OF THE FORECAST AREA THROUGH 12Z...WILL HAVE
AN EARLY MENTION OF SHOWERS AND THUNDERSTORMS. PLENTY OF CLOUDS
FOR THE START OF THE DAY AND THEN THEY WILL BREAK OUT WITH A FAIR
AMOUNT OF SUN. THE QUESTION IS WHEN AND WHERE WILL THE NEXT
CONVECTION START. A CAP WILL BE OVER THE AREA EARLY THIS
AFTERNOON...12C AT 700 MB. THE CAP WILL WEAKEN AS THE AFTERNOON
GOES ON. THE COMPLEX ENTERING IL AT 07Z MAY BE THE CATALYST FOR
THE ACTIVITY THIS AFTERNOON. WITH QUESTIONS ABOUT TIMING WILL JUST
GO WITH CHANCE WORDING. A LAKE BREEZE WILL DEVELOP ESPECIALLY EAST
OF CLEVELAND AND THE CAP IS WEAKEST THERE...SO A THREAT OF SHOWERS
AND THUNDERSTORMS COULD OCCUR ANYTIME IN THE AFTERNOON. WENT CLOSE
TO GUIDANCE FOR THE HIGHS...THEY LOOK REASONABLE.

WITH THE CLOUD COVER THE THREAT OF PATCHY DENSE FOG SEEMS
MINIMAL...WILL NOT MENTION IT IN THE GRIDS/ZONES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
A BOUNDARY WILL BE AROUND THE FORECAST AREA TONIGHT AND SHOULD BE
A FOCUS FOR SHOWERS AND THUNDERSTORMS. BECAUSE OF THAT WILL GO
WITH SCATTERED SHOWERS AND THUNDERSTORMS. SPC ONLY HAS A FEW
COUNTIES IN THE SLIGHT RISK. THIS COULD BE CONSERVATIVE AND WILL
MENTION STRONG TO APPROACHING SEVERE OVER THE SOUTHERN TWO THIRDS
OF THE FORECAST AREA. THE FRONT WILL SAG SOUTH DURING THE DAY
THURSDAY. SOME QUESTION TO THE TIMING...THE GFS AND 00Z ECMWF TRY
TO DRY THINGS OUT QUICKLY...WHILE THE NAM IS SLOW. BECAUSE OF
THAT WILL NOT PUT IN ANY RESOLUTION AND LEAVE THE THREAT ALL DAY.
HOWEVER...IN THE EXTREME NORTH THE BEST CHANCE SHOULD BE IN THE MORNING.

HIGH PRESSURE WILL BEGIN BUILDING INTO THE REGION THURSDAY NIGHT AND
LAST INTO THE WEEKEND. KEPT CLOSE TO PREVIOUS FORECAST HIGHS AS THEY
SEEMED REASONABLE.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS IS OFTEN THE CASE IN THE SUMMER...WHEN A BIG HIGH PRESSURE AREA
BUILDS SOUTH...THE WARM-UP CAN BE SIGNIFICANT ON THE BACK SIDE OF
THE HIGH. THE RIDGE ALOFT IS PROGGED TO BUILD TOWARD THE GREAT LAKES
AND OHIO VALLEY EARLY NEXT WEEK. NOT SURE HOW WARM TO GO. SOME
GUIDANCE HINTS AT A BACKDOOR FRONT EARLY TO MID WEEK WHICH WOULD
SLOW THE HEAT AND KEEP TEMPERATURES CLOSER TO NORMAL. WILL SPLIT THE
DIFFERENCE AND FORECAST MID TO UPPER 80S FOR MONDAY AND TUESDAY FOR
NOW.

I DOUBT THERE WOULD BE ANY WIDESPREAD SHOWERS/STORMS WITH A BACK
DOOR COLD FRONT. THERE IS PROBABLY A BETTER CHANCE WE COULD SEE SOME
RING-OF-FIRE TYPE THUNDERSTORMS TRY TO SNEAK INTO THE AREA FROM THE
NORTHWEST. WILL HAVE A LOW-POP (30 PERCENT) CHANCE FOR NOW.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
COMPLEX OF TSTMS NOW MOVING ACROSS THE AREA...WE COULD GET SOME
ADDITIONAL DEVELOPMENT THIS EVENING AND OVERNIGHT. SOME MVFR CIGS
AND VSBYS STILL HANGING AROUND SHOULD EVENTUALLY RISE ENOUGH TO
VFR OR NEAR VFR CONDITIONS AT MOST TAF SITES.

SOME CLOUD COVER AND PRECIPITATION OVER NIGHT AND INTO THURSDAY
MORNING...BUT THE MAJOR FOCUS ON THURSDAY SHOULD BE THE EXTREME
EASTERN THIRD OF OUR FORECAST AREA INTO WESTERN PENNSYLVANIA.

WINDS GENERALLY LIGHT/10 KNOTS OR LESS AND WESTERLY...EXCEPT NEAR
THUNDERSTORMS.

.OUTLOOK...A CHANCE OF SHRA/TSRA THURSDAY EARLY IN THE DAY. VFR
CONDITIONS FRIDAY THROUGH SUNDAY.

&&

.MARINE...
LIGHT SOUTH TO SOUTHWEST GRADIENT WILL GRADUALLY PICK UP AHEAD OF
THE COLD FRONT...AND SHOULD BE ESPECIALLY NOTICEABLE WEDNESDAY
NIGHT. COLD FRONT SHOULD SAG ACROSS LAKE ERIE THURSDAY MORNING
ALTHOUGH WITH A LOT OF TROUGHING ALOFT AND AT THE SURFACE... THE
WIND MAY TRY TO STAY FROM THE SOUTHWEST. THE WIND WILL FRESHEN
ENOUGH THAT THE WIND/WAVES WILL APPROACH SMALL CRAFT CRITERIA...
WITH 3 OR 4 FOOT WAVES POSSIBLE THURSDAY AFTERNOON INTO THURSDAY
NIGHT.

A LARGE AREA OF HIGH PRESSURE SHOULD BUILD SOUTH LATE IN THE WEEK.
FRIDAY MAY HAVE ENOUGH OF A LINGERING WEST TO NORTHWEST WIND TO MAKE
FOR SOME CHOPPINESS. BY THE WEEKEND THE SURFACE HIGH SHOULD MOVE
ACROSS THE LOWER GREAT LAKES AND PLEASANT WEATHER AND LIGHT WINDS
ARE LIKELY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...KIELTYKA/KOSARIK
AVIATION...BC
MARINE...KOSARIK
Hazardous weather outlook, Aug 4, 5:11 AM EDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
511 AM EDT WED AUG 4 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-050915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
511 AM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A THREAT OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THE THUNDERSTORMS COULD APPROACH SEVERE LEVELS AND
LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 4, 11:23 AM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
ISSUED BY NATIONAL WEATHER SERVICE BUFFALO NY
1123 AM EDT WED AUG 4 2010

OHZ003-006>008-017-018-027-036-041700-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-MARION-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...FINDLAY...TIFFIN...UPPER SANDUSKY...CAREY...MARION
1123 AM EDT WED AUG 4 2010

...LINE OF THUNDERSTORMS ENTERING WESTERN OHIO...

AT 1115 AM A LINE OF GUSTY THUNDERSTORMS WAS CROSSING NORTHERN
INDIANA AND SOUTHERN MICHIGAN FROM WEST TO EAST. THIS LINE OF
STORMS IS EXPECTED TO ENTER INTO WESTERN OHIO...INCLUDING THE
CITIES OF TOLEDO...BOWLING GREEN AND FINDLAY BETWEEN 1215 PM AND
100 PM. AS THIS LINE OF ACTIVITY HOLDS TOGETHER IT WILL CROSS INTO
GIBSONBURG...TIFFIN AND UPPER SANDUSKY.

CURRENTLY WITHIN THIS LINE OF STORMS ARE CLOUD TO GROUND
LIGHTNING STRIKES...WIND GUSTS OF 40 MPH OR GREATER...AND A QUICK
BURST OF HEAVY RAINFALL THAT WILL REDUCE VISIBILITIES TO A MILE OR
LESS AT TIMES. THIS ACTIVITY IS EXPECTED TO BE STRONGEST TOWARDS
THE SOUTH...INCLUDING FINDLAY AND UPPER SANDUSKY.

EXPECT A HALF HOUR OF DOWNPOURS BEFORE THUNDERSTORMS LET UP TO
LIGHTER SHOWERS. MOTORISTS SHOULD ALSO BE AWARE OF ANY PONDING OF
WATER IN LOW LYING AREAS OR POOR DRAINAGE LOCATIONS.
Local storm report, Aug 4, 2:12 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
212 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     5 WSW MARENGO           40.37N 82.90W
08/04/2010  M66 MPH          MORROW             OH   TRAINED SPOTTER

            SEVERAL 4 INCH TREE LIMBS DOWN.

&&

MITCHELL
Local storm report, Aug 4, 2:30 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     CENTERBURG              40.30N 82.70W
08/04/2010                   KNOX               OH   LAW ENFORCEMENT

            2 TREES DOWN.

&&

MITCHELL

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:11 PM EDTSevere Thunderstorm WarningCLEMarion49 min
Aug 4, 1:46 PM EDTSevere Thunderstorm WarningCLEKnox, Morrow59 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.